Hail, McIntosh
- When
- May 21, 3:58 PM EST
- Where
- McIntosh County, 2.76 mi S of Darien
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 31.330, -81.430
Nickel size hail was reported from a restaurant on Route 17 along the Altamaha River.
A back door cold front dropped southward into a sufficiently unstable air mass, and this resulted in the development of a few thunderstorms across southeast Georgia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
A back door cold front dropped southward into a sufficiently unstable air mass, and this resulted in the development of a few thunderstorms across southeast Georgia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 21, 2:50 PM EST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
350 PM EDT WED MAY 21 2008
.SYNOPSIS...
A COLD FRONT WILL PUSH THROUGH THE AREA FROM THE NORTH TODAY AND
STALL JUST SOUTH OF THE AREA. ANOTHER FRONT WILL DROP THROUGH THE
AREA ON FRIDAY WITH HIGH PRESSURE RETURNING FOR THE WEEKEND AND
PERSISTING INTO EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
BACKDOOR COLD FRONT CONTINUES TO TRY TO DROP SOUTH THROUGH THE
AREA THIS AFTERNOON BUT IT APPEARS AS THOUGH IT IS STUCK FROM NEAR
STATESBORO TO BEAUFORT AS INDICATED BY THE CU FIELD S OF THIS
LINE. DEWPOINTS HAVE MIXED DOWN INTO THE MID/UPPER 50S BEHIND THE FRONT
ACROSS SC...WHILE DEWPOINTS IN THE 60S WILL BE MAINTAINED NEAR AND
S OF THE FRONT. THUS...THE BEST INSTABILITY REMAINS ACROSS SE GA AND
WITH DEEP LAYER SHEAR AROUND 40 KT...THE STORM PREDICTION CENTER
HAS RAISED A SEVERE THUNDERSTORM WATCH UNTIL 10 PM EDT FOR EXTREME
SE GA AND THE NEARBY COASTAL WATERS. LARGE HAIL SEEMS TO BE THE
MAIN HAZARD...ALTHOUGH DAMAGING WINDS ARE ALSO POSSIBLE. EXPECT
THIS ACTIVITY TO DIMINISH THIS EVE WITH THE LOSS OF DAYTIME
HEATING AND THE PASSAGE OF A WEAK SHORTWAVE TO THE N.
CLEAR SKIES AND LIGHT WINDS ACROSS INTERIOR SC WILL LEAD TO DECENT
RADIATIONAL COOLING CONDS AND TEMPS DROPPING INTO THE MID
50S...BELOW NORMAL FOR THIS TIME OF YEAR.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
WEAK HIGH PRES MOVES IN BEHIND A WEAK COLD FRONT THU. MUCH DRIER
AIR LENDS ITSELF TO A MOSTLY DRY DAY...ALTHOUGH HAD TO LEAVE SLIGHT
CHANCE POPS IN EXTREME SRN AREAS DUE TO THE LINGERING BOUNDARY.
HIGHS WILL TOP OUT IN THE MID/UPPER 80S INLAND WITH A GOOD DEAL OF
SUNSHINE EXPECTED.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
SHORT WAVE ENERGY WILL LIFT NORTHEAST OUT OF THE GULF OF MEXICO AND
ACROSS SOUTHERN GEORGIA THURSDAY NIGHT INTO FRIDAY. WHILE SCATTERED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FORECAST
AREA...THE BEST CHANCES WILL BE ACROSS SOUTHEAST GEORGIA WHERE LOW
LEVEL CONVERGENCE AND LIFT WILL BE MAXIMIZED. GIVEN PRECIPITABLE
WATER VALUES IN EXCESS OF 2 INCHES...HEAVY RAINFALL IS A
POSSIBILITY.
ONCE THIS DISTURBANCE MOVES OFF THE COAST...A BACKDOOR COLD FRONT
WILL DROP THROUGH THE AREA FRIDAY NIGHT INTO SATURDAY...AND MAY BE
ACCOMPANIED BY ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS.
AN OMEGA BLOCKING PATTERN WILL DEVELOP LATE IN THE WEEKEND INTO
EARLY NEXT WEEK...WITH HIGH PRESSURE AT THE SURFACE RESULTING IN DRY
WEATHER ACROSS THE REGION.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS AT THE TAF SITES THROUGH THE PERIOD. ONLY A BIT OF
CUMULUS EXPECTED AT THE TERMS THIS AFTERNOON...MAINLY AT KSAV
WHERE MORE LOW-LEVEL MOISTURE IS FOUND. ISOLATED SH/TSTMS ARE
POSSIBLE ACROSS SE GA THIS AFTN/EVE BUT CHANCES ARE THAT THEY WILL
BE S OF KSAV SO WILL NOT MENTION IN THE 18Z TAFS.
WILL HAVE TO KEEP AN EYE ON THE HZ/FU AT KSAV AND MAY NEED TO
AMEND THE TAF.
EXTENDED AVIATION OUTLOOK...UNSETTLED CONDITIONS THURSDAY NIGHT
THROUGH SATURDAY...WITH PERIODS OF MVFR WEATHER LIKELY DURING THAT
TIME.
&&
.MARINE...
WINDS WILL DIMINISH OVERNIGHT AS AN AREA OF LOW PRES OVER SRN NC
SHIFTS OFFSHORE ALLOWING A WEAK COLD FRONT TO MOVE THROUGH AND A
WEAK PRES PATTERN TO SET UP INTO THU WITH CONDS REMAINING BELOW
SMALL CRAFT ADVISORY CRITERIA.
THURSDAY NIGHT THROUGH MONDAY...A WEAK SURFACE PRESSURE GRADIENT
WILL BE IN PLACE THURSDAY NIGHT INTO FRIDAY RESULTING IN RATHER
BENIGN CONDITIONS OVER THE COASTAL WATERS. A NORTHEAST SURGE IS
EXPECTED TO DEVELOP SATURDAY INTO SATURDAY NIGHT IN THE WAKE OF A
BACKDOOR COLD FRONT. HIGH PRESSURE BUILDING IN FROM THE NORTH
COMBINED WITH A RATHER TIGHT SURFACE PRESSURE GRADIENT WILL RESULT
IN A GOOD ONSHORE FLOW SUNDAY. WHILE WINDS SHOULD REMAIN JUST
BELOW SMALL CRAFT ADVISORY CRITERIA...SEAS COULD BUILD IN EXCESS
OF 6 FT ON SUNDAY ACROSS THE OUTER GEORGIA WATERS. CONDITIONS
SHOULD BEGIN TO IMPROVE MONDAY AS THE GRADIENT WEAKENS ACROSS THE
AREA.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...SEVERE THUNDERSTORM WATCH UNTIL 10 PM EDT THIS EVENING FOR
GAZ116>119-137>141.
SC...NONE.
MARINE...SEVERE THUNDERSTORM WATCH UNTIL 10 PM EDT THIS EVENING FOR
AMZ354.
&&
RJB/33/JAQHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 248 PM EDT WED MAY 21 2008 GAZ087-088-099>101-114-115-SCZ040-042>045-047>051-220300- JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-ALLENDALE- HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-BEAUFORT- COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 248 PM EDT WED MAY 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ116>119-137>141-220300- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- 248 PM EDT WED MAY 21 2008 ...SEVERE THUNDERSTORM WATCH 332 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO EARLY EVENING ACROSS EXTREME PARTS OF SOUTHEAST GEORGIA. DUE TO THE STRONG INSTABILITY AND DEEP LAYER SHEAR IN PLACE SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. AMZ330-350-352-374-220300- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 248 PM EDT WED MAY 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ354-220300- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- 248 PM EDT WED MAY 21 2008 ...SEVERE THUNDERSTORM WATCH 332 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO EARLY EVENING ACROSS EXTREME PARTS OF SOUTHEAST GEORGIA...WHICH WILL MOVE INTO THE NEARBY COASTAL WATERS. DUE TO THE STRONG INSTABILITY AND DEEP LAYER SHEAR IN PLACE SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
233 PM EDT WED MAY 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND DMG 1 NW NIXVILLE 32.75N 81.16W
05/20/2008 HAMPTON SC TRAINED SPOTTER
SEVERAL 2 TO 3 INCH DIAMETER TREE LIMBS DOWN.
1035 PM TSTM WND DMG 7 ESE SYLVANIA 32.71N 81.53W
05/20/2008 SCREVEN GA TRAINED SPOTTER
TREES AND LIMBS BLOWN DOWN.
0719 PM HAIL MILLEN 32.80N 81.95W
05/20/2008 E1.75 INCH JENKINS GA POST OFFICE
0745 PM HAIL 7 ESE SYLVANIA 32.71N 81.53W
05/20/2008 E1.75 INCH SCREVEN GA TRAINED SPOTTER
&&
MTESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 237 PM EDT WED MAY 21 2008 GAZ137>141-211900- COASTAL LIBERTY-COASTAL MCINTOSH-INLAND LIBERTY-INLAND MCINTOSH-LONG- 237 PM EDT WED MAY 21 2008 ...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY...MCINTOSH COUNTY AND LIBERTY COUNTY THROUGH 300 PM EDT... AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG WINDS OF 40 TO 50 MPH. THIS STORM WAS LOCATED NEAR BRICKSTON...OR ABOUT 12 MILES SOUTHEAST OF LUDOWICI...MOVING EAST AT 44 MPH. AREAS IN AND AROUND CARNIGAN...CRESCENT...EULONIA...JONES... MERIDIAN...PINE HARBOR...SAPELO ISLAND...SHELLMAN BLUFF...SOUTH NEWPORT...TOWNSEND AND VALONA WILL BE IMPACTED THROUGH 300 PM EDT. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR LOCATION. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS AND POWER LINES. 33
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 300 PM EDT WED MAY 21 2008 GAZ138>141-211930- COASTAL LIBERTY-COASTAL MCINTOSH-INLAND LIBERTY-INLAND MCINTOSH- 300 PM EDT WED MAY 21 2008 ...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY AND LIBERTY COUNTY THROUGH 330 PM EDT... AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY WINDS OF 35 TO 45 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM WARSAW TO 7 MILES NORTH OF SAPELO ISLAND...OR ALONG A LINE EXTENDING FROM 15 MILES NORTH OF DARIEN TO 20 MILES NORTHEAST OF DARIEN...MOVING EAST AT 33 MPH. AREAS IN AND AROUND PINE HARBOR...SAPELO ISLAND...SHELLMAN BLUFF AND SOUTH NEWPORT WILL BE IMPACTED THROUGH 330 PM EDT. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR LOCATION. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS AND POWER LINES. 33
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 334 PM EDT WED MAY 21 2008 GAZ139>141-211950- COASTAL LIBERTY-COASTAL MCINTOSH-INLAND MCINTOSH- 334 PM EDT WED MAY 21 2008 ...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY AND LIBERTY COUNTY THROUGH 350 PM EDT... AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND STRONG WINDS OF 40 TO 50 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SHELLMAN BLUFF TO 10 MILES SOUTHEAST OF MERIDIAN...OR ALONG A LINE EXTENDING FROM 16 MILES NORTHEAST OF DARIEN TO 8 MILES NORTHEAST OF SAINT SIMONS ISLAND...MOVING EAST AT 40 MPH. AREAS IN AND AROUND CRESCENT...MERIDIAN...PINE HARBOR...SAPELO ISLAND...SHELLMAN BLUFF AND VALONA WILL BE IMPACTED THROUGH 345 PM EDT. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS AND POWER LINES. 33
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 353 PM EDT WED MAY 21 2008 GAZ140-141-212030- COASTAL MCINTOSH-INLAND MCINTOSH- 353 PM EDT WED MAY 21 2008 ...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY THROUGH 430 PM EDT... AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG WINDS OF 40 TO 50 MPH. THIS STORM WAS LOCATED NEAR FAIRHOPE...OR ABOUT 11 MILES NORTH OF DARIEN...MOVING EAST AT 32 MPH. AREAS IN AND AROUND CRESCENT...PINE HARBOR...SAPELO ISLAND...SHELLMAN BLUFF AND VALONA WILL BE IMPACTED THROUGH 430 PM EDT. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS AND POWER LINES. 33
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 436 PM EDT WED MAY 21 2008 GAZ140-141-212115- COASTAL MCINTOSH-INLAND MCINTOSH- 436 PM EDT WED MAY 21 2008 ...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY THROUGH 515 PM EDT... AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND GUSTY WINDS OF 35 TO 45 MPH. THIS STORM WAS LOCATED NEAR ARDICK...OR ABOUT 6 MILES NORTHWEST OF DARIEN...MOVING EAST AT 38 MPH. AREAS IN AND AROUND CARNIGAN...CRESCENT...DARIEN...EULONIA... MERIDIAN...RIDGEVILLE...SAPELO ISLAND...TOWNSEND AND VALONA WILL BE IMPACTED THROUGH 515 PM EDT. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR LOCATION. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS AND POWER LINES. 33
The Jacksonville radar (KJAX), 98 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
4 hail. Local standard time, as filed.
Nickel size hail was reported from a restaurant on Route 17 along the Altamaha River.
Penny size hail was reported at a restaurant along Route 17, south of Darien, Georgia.
A public report of nickel size hail was received from Highway 99, one half mile north of Darien, Georgia.
Golf ball size hail was reported to have broken a car windshield in Darien, Georgia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96320, 96325, 96328, 96330.